Author(s): Nez M, Nez M
Abstract Share this page
Abstract One of the toxicities linked to the use of antiretrovirals is the elevation of transaminases. Liver toxicity is a cause of morbidity, mortality, and treatment discontinuation in HIV-infected patients. While several antiretrovirals have been reported to cause fatal acute hepatitis, they most often cause asymptomatic elevations of transaminases. Liver toxicity is more frequent among subjects with chronic hepatitis C and/or B. The incidence of drug-induced liver toxicity is not well known for most antiretrovirals. The contribution of each particular drug to the development of hepatotoxicity in a HAART regimen is difficult to determine. Possible pathogenic mechanisms involved in hepatotoxicity are multiple, including direct drug toxicity, immune reconstitution in the presence of HCV and/or HBV co-infections, hypersensitivity reactions with liver involvement, and mitochondrial toxicity. Other pathogenic pathways may be involved, such as insulin resistance caused by several antiretrovirals, which may contribute to the development of steatohepatitis. The management of liver toxicity is based mainly on its clinical impact, severity and pathogenic mechanism.
This article was published in J Hepatol
and referenced in Journal of AIDS & Clinical Research